FDA warns about serious risks and death when combining opioid pain or cough medicines with benzodiazepines.

31 Aug 2016

Opioids are powerful prescription medicines that can help manage pain when other treatments and medicines cannot be taken or are not able to provide enough pain relief. Benzodiazepines are a class of medicines that are widely used to treat conditions including anxiety, insomnia, and seizures.

FDA review has found that the growing combined use of opioid medicines with benzodiazepines or other drugs that depress the central nervous system (CNS) has resulted in serious side effects, including slowed or difficult breathing and deaths. 

Opioids are used to treat pain and cough; benzodiazepines are used to treat anxiety, insomnia, and seizures. In an effort to decrease the use of opioids and benzodiazepines, or opioids and other CNS depressants, together, FDA is adding Boxed Warnings, our strongest warnings, to the drug labeling of prescription opioid pain and prescription opioid cough medicines, and benzodiazepines.

Health care professionals should limit prescribing opioid pain medicines with benzodiazepines or other CNS depressants only to patients for whom alternative treatment options are inadequate.

  • If these medicines are prescribed together, limit the dosages and duration of each drug to the minimum possible while achieving the desired clinical effect.
  • Warn patients and caregivers about the risks of slowed or difficult breathing and/or sedation, and the associated signs and symptoms.
  • Avoid prescribing prescription opioid cough medicines for patients taking benzodiazepines or other CNS depressants, including alcohol.

Patients taking opioids with benzodiazepines, other CNS depressant medicines, or alcohol, and caregivers of these patients, should seek medical attention immediately if they or someone they are caring for experiences symptoms of unusual dizziness or lightheadedness, extreme sleepiness, slowed or difficult breathing, or unresponsiveness.

Unresponsiveness means that the person doesn’t answer or react normally or you can’t wake them up. Talk with your health care professional if you have questions or concerns about taking opioids or benzodiazepines

 

Based on these data, FDA is requiring several changes to reflect these risks in the opioid and benzodiazepine labeling, and new or revised patient Medication Guides. These changes include the new Boxed Warnings and revisions to the Warnings and Precautions, Drug Interactions, and Patient Counseling Information sections of the labeling.

REFERENCE:

FDA Warning